Want a break from the pill but scared what that might do to your skin? It's OK to be scared—know that you’re not alone. As a doctor who helps people transition off the pill, I’ve spoken to hundreds of women about post-pill acne, and many of them tell a similar story. My patient Amy described it like this:
"I came off the pill because it was causing anxiety. My mood improved and my skin was actually OK for a couple of months. I thought ‘maybe it won’t be so bad this time,’ but then—boom!—the breakouts started. Now, it’s four months later, and my skin is so bad that I’m at my wit’s end. I’m ready to go back on birth control."
My advice to Amy was to give it a few more months. After all, her mood had improved, and that is no small feat. She was probably almost through the worst of it with her skin. Post-pill acne, or "pill-withdrawal" acne as I call it, typically peaks at about six months off the pill. At that point, it should start to improve even without treatment. With treatment, the outlook is often better. You can reduce the severity of post-pill acne—and in some cases avoid it altogether.
Here’s the skin protocol detailed in my book Period Repair Manual: